Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Quad Cities, IA

April 19, 2000Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 19, 2000, 10:05 AM CDT for Jackson County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2000, 10:05 AM CDT (15:05 UTC)
Expired
Apr 19, 2000, 10:30 AM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jackson County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 191506
SVRMLI
IAC097-191530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 1030 AM CDT

* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTHWEST OF OTTER CREEK...OR 14 MILES NORTH OF MAQUOKETA...MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  COTTONVILLE NOW.
  LA MOTTE NOW.
  ST. DONATUS BY 1010 AM CDT.
  BELLEVUE BYk 1015 AM CDT.
  SMITHS FERRY BY 1020 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:05 AM CDT, 7 hours earlier.

Area forecast discussion, Apr 19, 3:05 AM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT TUE APR 18 2000

LATEST ANALYSES INDICATING THE SURFACE LOW JUST SOUTH OF LINCOLN
NEBRASKA...WITH THE WARM FRONT EXTENDING EAST TO JUST NORTH OF K.C....
TO AROUND COLUMBIA MISSOURI.  THE COLD FRONT IS EXTENDING SOUTH ACROSS
WESTERN OK AND TX...WITH A DRY LINE A LITTLE WAYS EAST OF THAT.  UPPER
AIR CHARTS HAVE 850 UPPER LOW OVER NORTHEAST COLORADO...WITH THE WARM
FRONT OVER NEBRASKA AND IOWA.  DRY LINE IS EVEN APPARENT AT 850 MB...
GOING FROM A DEWPOINT OF -2 AT AMA...AND +16 AT OKC.  WARM AIR AXIS IS
JUST WEST OF DRY LINE.  HIGHER UP...THE RIDGE AXIS IS OVER THE CENTRAL
PLAINS...WITH THE CLOSED OFF LOW OVER UT.  THERE ARE GOOD HEIGHT FALLS
WITH THIS LOW...AND IT HAS A 120KT JET COMING OUT OF THE TROUGH.

PROBLEMS THIS MORNING...POTENTIAL FOR SEVERE WX THIS
AFTERNOON/EVENING. ALSO TEMPERATURES FOR TODAY AND THURSDAY.

00Z MODELS HAVE INITIALIZED FAIRLY WELL...AND ARE AGREEING MUCH BETTER
DURING THE FORECAST PERIOD THAN YESTERDAY.  AS OF 06Z ETA HAS BEST
HANDLE ON SURFACE LOW...WITH THE NGM NOT FAR BEHIND.  AVN TOO FAR
NORTHWEST AND TOO WEAK.

SEVERE POTENTIAL THIS AFTERNOON AND EVENING IS NICELY SUMMED UP IN THE
SWODY1 DISCUSSION.  THE LOW SHOULD MOVE ACROSS SOUTHERN IOWA ON
WEDNESDAY EVENING. THE WARM FRONT SHOULD WILL BE LYING ACROSS THE
CENTRAL PORTION OF THE CWA. THIS WILL CONTRIBUTE TO HIGHER HELICITIES...
AND WITH SURFACE BOUNDARIES LEFT OVER FROM CURRENT CONVECTION...IT
SHOULD BE A FUN AFTERNOON AND EVENING AROUND HERE.  THE ONLY PROBLEM
WILL BE WHAT CLOUDS HANG AROUND THE SURFACE WARM FRONT TODAY...AND THE
VERY WARM 850 TO 700 MB TEMPS WHICH CAPPED ACTIVITY TODAY IN KANSAS AND
POINTS SOUTH.  CLOUDS COULD KEEP TEMPS FROM GETTING WARM ENOUGH
UNDERNEATH...BUT IN THE SUNSHINE IT SHOULD GET WARM ENOUGH TO FIRE
THUNDERSTORMS...AS LONG AS IT DOES NOT ALSO GET VERY WARM AT 850 AND 700
MB.  FWC HIGH TEMPS DONT LOOK WARM ENOUGH NORTH OF THE FRONT...BUT IS
LIKELY TOO COOL SOUTH OF THE FRONT. CURRENT ZONES DONT LOOK TOO BAD...
THOUGH TOO COOL SOUTH.

TONIGHT AFTER THE CONVECTION SETTLES SOME...THE NORTHERN PORTION OF
THE CWA SHOULD GET INTO THE STRATIFORM PRECIP...SPREADING SOUTH INTO
THE REST OF THE AREA BY THURSDAY MIDDAY.  THIS WILL KEEP TEMPS
MILD TONIGHT...BUT THE COLD AIR SHOULD COME IN ON THURSDAY...CAUSING
ONLY SLOWLY RISING TEMPS ON THURSDAY.  GUIDANCE TEMPS DONT LOOK TOO
BAD...AND SEEM TO HAVE A GOOD HANDLE ON THE COLDER AIR MOVING INTO THE
AREA.  WILL COOL DOWN ALL ZONES IN 3RD AND 4TH PD.

HAVE NOT HAD TIME TO LOOK AT EXTENDED...MRF NOT IN YET.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Special weather statement, Apr 19, 5:15 AM CDT, 4 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-200900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT WED APR 19 2000

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTHWEST OF A LINE FROM NEAR WATERLOO IOWA TO THE QUAD CITIES
TO NEAR MACOMB ILLINOIS. NORTHEAST OF THIS LINE THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS.

A STRENGTHENING STORM SYSTEM WILL MOVE ACROSS SOUTHERN IOWA TODAY AND
TONIGHT. A LINE OF SHOWERS AND A FEW THUNDERSTORMS THAT MOVED ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS MORNING IS JUST THE
LEADING EDGE OF THE STORM SYSTEM. AFTER THESE SHOWERS AND THUNDERSTORMS
MOVE THROUGH...IT WILL BE QUIET FOR A FEW HOURS THIS MORNING.  THEN...
THIS AFTERNOON MORE SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP.

THE WARM FRONT WITH THIS SYSTEM WILL MOVE FROM ACROSS NORTHERN MISSOURI
THIS MORNING TO A LINE FROM CEDAR RAPIDS IOWA TO AROUND CLINTON IOWA
BY LATE AFTERNOON.  MOST OF THE SHOWERS AND THUNDERSTORMS WILL FORM
SOUTH OF THE WARM FRONT...WITH MAINLY SHOWERS NORTH OF THE WARM FRONT.
MOISTURE...INSTABILITY...AND WIND SHEAR SHOULD BE ADEQUATE TO SUPPORT A
FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.  SUPERCELL
THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON...WHICH ARE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL.  BY LATE EVENING...THE MAIN THREAT
SHIFTS TO STRONG GUSTY WINDS AND LARGE HAIL.

THE EXACT TRACK OF THE LOW PRESSURE SYSTEM AND WARM FRONT THIS
AFTERNOON AND EVENING WILL DETERMINE WHERE THE HIGHEST RISK OF SEVERE
WEATHER OCCURS.

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THIS MORNING...BUT MAY BE
NEEDED THIS AFTERNOON AND EVENING.  SPOTTERS SHOULD KEEP A CLOSE EYE ON
THE WEATHER AND STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA
FOR FURTHER INFORMATION ON THIS POSSIBLE SEVERE WEATHER EVENT THIS
AFTERNOON AND TONIGHT.

&&

LRE

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.